Hail, Dawson
- When
- August 21, 4:45 PM CST
- Where
- Dawson County, 2 mi WNW of Lexington
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.791, -99.765
Severe thunderstorms produced a widespread area of large hail and high winds from Gosper County to Sherman County. Some of the worst damage was along the Dawson and Gosper counties line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Severe thunderstorms produced a widespread area of large hail and high winds from Gosper County to Sherman County. Some of the worst damage was along the Dawson and Gosper counties line. In this area, the combination of 40 to 60 mph winds and hail to the size of golf balls battered crops. There were several reports of tree limbs down around the lake and in the town of Elwood. The crow's nest (i.e. announcer's booth) at the Elwood football field was blown apart by the wind. Though not as prolific, the hail was generally bigger to the northeast in northwest Buffalo County, and in Sherman County about halfway between Rockville and Loup City, where baseball size hail was reported on Highway 58.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 21, 1:59 PM CST, 2 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 259 PM CDT TUE AUG 21 2007 .SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT. THE FORECAST CHALLENGE THROUGH THE PERIOD WILL ONCE AGAIN CENTER ON THUNDERSTORMS... SOME POSSIBLY SEVERE. ATMOSPHERE IS BEGINNING TO DESTABILIZE WITH STRONG AFTERNOON HEATING. EARLY AFTERNOON TEMPERATURES ARE BACK INTO THE 90S AND A CUMULUS FIELD IS NOW FORMING ACROSS OUR NORTHWESTERN CWA. MID LEVEL CAP IS STRONGER TODAY THAN YESTERDAY BUT STILL EXPECT CONVECTION TO EVENTUALLY OVERCOME CAPPING...WHICH SHOULD FIRST OCCUR ACROSS NORTHERN AND WESTERN ZONES WITHIN THE NEXT FEW HOURS. BULK OF UPPER LEVEL ENERGY ASSOCIATED WITH UPPER TROUGH ACROSS THE NORTHERN PLAINS WILL INTERACT WITH STRONG INSTABILITY AND WEAK SFC BOUNDARY ACROSS PORTIONS OF OUR CWA TO INITIATE CONVECTION. CONVECTION WILL THEN SPREAD EAST AND PERHAPS A BIT SOUTHEAST DURING THE EVENING HOURS. OPERATIONAL FORECAST MODELS AND ENSEMBLES ARE IN FAIRLY GOOD AGREEMENT WITH THIS SET UP...WHICH PUTS THE GREATEST THREAT FOR THUNDERSTORMS ACROSS THE NORTHWESTERN TWO THIRDS OF OUR CWA. ML CAPE VALUES WILL ONCE AGAIN CLIMB OVER 5000 J/KG THIS AFTERNOON. 0 TO 6KM VERTICAL SHEAR VALUES WILL BE SLIGHTLY LOWER THAN YESTERDAY...BUT STILL RESPECTABLE ESPECIALLY ACROSS THE NORTH AT 30 TO 35KT. COMBINATION OF SHEAR...INSTABILITY...ALONG WITH AT LEAST SOME DYNAMICS WILL MAKE SEVERE WEATHER LIKELY ACROSS PORTIONS OF OUR CWA LATER THIS AFTERNOON INTO THIS EVENING. OVERNIGHT CONVECTION WILL FORCE FRONTAL BOUNDARY BACK TOWARDS THE SOUTH FURTHER INTO THE HEART OF OUR CWA BY LATE TONIGHT INTO TOMORROW. THIS WILL ACT TO COOL TEMPERATURES DOWN BY A FEW DEGREES TOMORROW ACROSS THE NORTH...WHILE PROVIDING A CONTINUING FORCING MECHANISM FOR STRONG TO SEVERE THUNDERSTORMS ONCE AGAIN TOMORROW AFTERNOON AND EVENING. .LONG TERM...12Z THURSDAY THROUGH TUESDAY. MAIN FOCUS IS ON CONTINUED THUNDERSTORM CHANCES THROUGH FRIDAY. AN ACTIVE PATTERN LOOKS TO CONTINUE THROUGH FRIDAY. A STALLED SURFACE FRONT REMAINS DRAPED ACROSS THE REGION ON THURSDAY...WITH AN UPPER TROUGH TO THE WEST OVER THE WESTERN CONUS. MODELS ARE IN AGREEMENT IN EJECTING SHORTWAVE ENERGY FROM THE TROUGH EASTWARD ACROSS THE AREA BUT DIFFER WITH RESPECT TO TIMING OF THIS. PLENTY OF MOISTURE/INSTABILITY WILL BE IN PLACE ACROSS THE AREA TO SUPPORT STRONG CONVECTION...PARTICULARLY ACROSS SOUTHERN PORTIONS OF THE CWFA SOUTH OF THE SURFACE BOUNDARY. OF COURSE ACTUAL BOUNDARY PLACEMENT WILL DEPEND ON INFLUENCE OF CONVECTIVE OUTFLOWS/INFLUENCES THE NEXT COUPLE OF DAYS...SO EXACT PLACEMENT BY THURSDAY REMAINS IN QUESTION. THE BETTER PRECIP CHANCES HOLD OFF UNTIL THURSDAY NIGHT WHEN BETTER UPPER FORCING COMES AS THE RIGHT ENTRANCE REGION OF AN UPPER JET STREAK MOVES ACROSS THE CWFA AND THE LLJ INCREASES TO AROUND 40 KTS. THUS ANOTHER MCS THURSDAY NIGHT LOOKS LIKE A GOOD BET AT THIS POINT...AND THIS ADDITIONAL RAINFALL ON TOP OF THAT EXPECTED OVER THE NEXT COUPLE OF DAYS COULD POSE SOME HYDRO ISSUES. THE MAIN UPPER TROUGH PUSHES ACROSS THE PLAINS ON FRIDAY...PROVIDING THE LAST REAL SHOT OF PRECIP FOR THIS STRING OF POTENTIALLY WET DAYS. THE UPPER TROUGH WILL PUSH THE STALLED SURFACE BOUNDARY SUFFICIENTLY FAR SOUTH OF THE FORECAST AREA BY SATURDAY TO SHUNT RAIN CHANCES SOUTH OF THE AREA. COOLER TEMPERATURES ARE IN STORE FOR THE THURSDAY THROUGH SATURDAY PERIOD...BUT DEGREE OF COOL DOWN IS TRICKY. COULD SEE A PRETTY GOOD NORTH TO SOUTH GRADIENT ACROSS THE REGION ON THURSDAY DUE TO FRONTAL POSITION...AND CURRENTLY HAVE ABOUT A 10 DEGREE SPREAD. SATURDAY LOOKS LIKE THE PICK DAY OF THE WEEK AS PRECIP PUSHES SOUTH AND DRIER AIR SPREADS IN BEHIND THE FRONT. EAST TO SOUTHEAST SURFACE WINDS AND H85 TEMPS IN THE UPPER TEENS SHOULD HOLD TEMPS IN THE 80S FOR HIGHS. A WARMING TREND THEN BEGINS ON SUNDAY AS THE LEE TROUGH DEEPENS AND SURFACE HIGH PUSHES EASTWARD...RESULTING IN INCREASING SOUTHERLY WINDS AND WAA. TEMPS CONTINUE TO WARM MONDAY INTO TUESDAY UNDER THE INFLUENCE OF SOUTHWEST FLOW ALOFT AND SOUTHERLY FLOW AT LOW LEVELS...WHICH WILL ALSO BRING MOISTURE BACK NORTHWARD. THE NEXT CHANCE FOR ORGANIZED PRECIP COMES TUESDAY OR TUESDAY NIGHT AS AN UPPER TROUGH TRACKING ACROSS SOUTHERN CANADA AND THE NORTHERN TIER STATES SENDS A COLD FRONT SOUTH. HAVE HELD OFF ON POPS UNTIL TUESDAY NIGHT AS ENSEMBLE DATA SUPPORTS A SLOWER SOLUTION THAN OPERATIONAL GFS RUNS...WITH HPC GUIDANCE SUPPORTING A SLOWER SOLUTION AS WELL. && .AVIATION...18Z TAF. HOT AND MUGGY VFR CONDITIONS EXPECTED EARLY THROUGH MID AFTERNOON WITH SOUTHERLY FLOW AT KGRI. THUNDERSTORMS WILL THEN FORM TO THE NORTH AND WEST OF KGRI BY LATE AFTERNOON WITH THE BEST CHANCE OF THUNDERSTORMS AT KGRI AFTER 6PM AND ESPECIALLY LATER ON THIS EVENING. THUNDERSTORMS COULD BE STRONG TO SEVERE AND WILL LIKELY SEND OUTFLOW BOUNDARIES THROUGH THE AREA DURING THE EVENING HOURS. VISIBILITY AND CEILING HEIGHTS CAN BE EXPECTED TO FALL DURING THUNDERSTORMS BUT OTHERWISE SHOULD BE IN THE VFR RANGE. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && WESELY/KB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1200 PM CDT TUE AUG 21 2007 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 221200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1200 PM CDT TUE AUG 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FRONTAL BOUNDARY ACROSS THE OUTLOOK AREA WILL PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT AFTER 4 PM. THE STORMS ARE EXPECTED TO BECOME MORE ORGANIZED DURING THE EVENING AND OVERNIGHT HOURS. THE PRIMARY HAZARDS WILL BE DAMAGING WIND GUSTS TO 70 MPH AND LARGE HAIL THE SIZE OF GOLFBALLS. LOCALLY HEAVY RAINFALL AMOUNTS AROUND TWO INCHES ARE POSSIBLE...WHICH MAY CAUSE FLOODING PROBLEMS. DANGEROUSLY HOT CONDITIONS ARE ONCE AGAIN EXPECTED THIS AFTERNOON WITH HEAT INDEX VALUES OF 100 TO 110 DEGREES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A FRONTAL BOUNDARY WILL REMAIN ACROSS THE OUTLOOK AREA THROUGH THE WORKWEEK. THIS WILL BRING CONTINUED CHANCES FOR THUNDERSTORMS...WHICH MAY BECOME SEVERE. IN ADDITION...SEVERAL DAYS OF RAINFALL MAY RESULT IN FLOODING PROBLEMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) WESELY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
208 PM CDT TUE AUG 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG FRANKLIN 40.10N 98.95W
08/20/2007 FRANKLIN NE LAW ENFORCEMENT
TREES REPORTED DOWN IN FRANKLIN.
0415 PM TSTM WND DMG 7 N FRANKLIN 40.20N 98.95W
08/20/2007 FRANKLIN NE TRAINED SPOTTER
WINDOWS BLOWN OUT OF A HOUSE.
&&
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
213 PM CDT TUE AUG 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 4 S SHICKLEY 40.36N 97.72W
08/20/2007 E1.00 INCH FILLMORE NE CO-OP OBSERVER
&&
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
217 PM CDT TUE AUG 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL OSCEOLA 41.18N 97.55W
08/20/2007 E1.75 INCH POLK NE CO-OP OBSERVER
&&
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
223 PM CDT TUE AUG 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND GST 4 W RED CLOUD 40.09N 98.60W
08/20/2007 E60 MPH WEBSTER NE LAW ENFORCEMENT
&&
NWSPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
227 PM CDT TUE AUG 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 5 ESE PHILLIPSBURG 39.72N 99.24W
08/20/2007 E1.00 INCH PHILLIPS KS LAW ENFORCEMENT
0322 PM HAIL 3 SW GLADE 39.65N 99.35W
08/20/2007 E1.75 INCH PHILLIPS KS LAW ENFORCEMENT
0345 PM TSTM WND GST 5 E PHILLIPSBURG 39.75N 99.23W
08/20/2007 E60.00 MPH PHILLIPS KS TRAINED SPOTTER
0405 PM TSTM WND DMG FRANKLIN 40.10N 98.95W
08/20/2007 FRANKLIN NE LAW ENFORCEMENT
TREES REPORTED DOWN IN FRANKLIN.
0408 PM TSTM WND GST 6 NNE KENSINGTON 39.85N 98.99W
08/20/2007 E60.00 MPH SMITH KS PUBLIC
0415 PM TSTM WND DMG 7 N FRANKLIN 40.20N 98.95W
08/20/2007 FRANKLIN NE TRAINED SPOTTER
WINDOWS BLOWN OUT OF A HOUSE.
0415 PM TSTM WND GST 10 N KENSINGTON 39.91N 99.03W
08/20/2007 E60.00 MPH SMITH KS TRAINED SPOTTER
0415 PM HAIL 1 W GUIDE ROCK 40.07N 98.35W
08/20/2007 E0.88 INCH WEBSTER NE PUBLIC
0430 PM TSTM WND DMG AGRA 39.76N 99.12W
08/20/2007 PHILLIPS KS LAW ENFORCEMENT
CARPORT BLOWN OVER.
0434 PM HAIL NELSON 40.20N 98.07W
08/20/2007 E1.00 INCH NUCKOLLS NE LAW ENFORCEMENT
0435 PM TSTM WND GST 4 W RED CLOUD 40.09N 98.60W
08/20/2007 E60.00 MPH WEBSTER NE LAW ENFORCEMENT
0445 PM TSTM WND GST 1 E LAWRENCE 40.29N 98.24W
08/20/2007 E60.00 MPH NUCKOLLS NE PUBLIC
0456 PM HAIL 1 S DEWEESE 40.34N 98.14W
08/20/2007 E1.00 INCH NUCKOLLS NE STORM CHASER
0504 PM HAIL 4 W EDGAR 40.37N 98.05W
08/20/2007 E1.25 INCH CLAY NE LAW ENFORCEMENT
0505 PM HAIL DAVENPORT 40.31N 97.81W
08/20/2007 E1.75 INCH THAYER NE TRAINED SPOTTER
0515 PM TSTM WND GST DAVENPORT 40.31N 97.81W
08/20/2007 E65.00 MPH THAYER NE TRAINED SPOTTER
0525 PM TSTM WND DMG SUPERIOR 40.02N 98.07W
08/20/2007 NUCKOLLS NE TRAINED SPOTTER
6 INCH DIAMETER TREE LIMBS DOWNED IN CITY PARK
0528 PM TSTM WND GST 2 N WOODSTON 39.48N 99.10W
08/20/2007 E60.00 MPH ROOKS KS PUBLIC
0530 PM TSTM WND GST 2 E HARDY 40.01N 97.89W
08/20/2007 E60.00 MPH NUCKOLLS NE PUBLIC
0530 PM TSTM WND GST 2 NE WEBBER 39.95N 98.01W
08/20/2007 E65.00 MPH JEWELL KS TRAINED SPOTTER
0533 PM HAIL 1 W GENEVA 40.53N 97.62W
08/20/2007 E0.88 INCH FILLMORE NE EMERGENCY MNGR
0533 PM TSTM WND GST 4 S GENEVA 40.47N 97.60W
08/20/2007 E60.00 MPH FILLMORE NE EMERGENCY MNGR
0545 PM TSTM WND DMG 3 W OHIOWA 40.41N 97.51W
08/20/2007 FILLMORE NE EMERGENCY MNGR
3 INCH DIMATER TREE LIMBS DOWN AND RAIL CARS PUSHED DOWN
TRACK BY STRONG WINDS.
0554 PM TSTM WND GST HEBRON 40.17N 97.59W
08/20/2007 M57.00 MPH THAYER NE AWOS
HEBRON AWOS
0610 PM HAIL OSCEOLA 41.18N 97.55W
08/20/2007 E1.75 INCH POLK NE CO-OP OBSERVER
0610 PM HAIL 4 S SHICKLEY 40.36N 97.72W
08/20/2007 E1.00 INCH FILLMORE NE CO-OP OBSERVER
0610 PM TSTM WND GST RANDALL 39.64N 98.05W
08/20/2007 E60.00 MPH JEWELL KS TRAINED SPOTTER
TREE LIMBS 4-5 INCHES IN DIAMETER REPORTED DOWN.
0615 PM TSTM WND GST ALTON 39.47N 98.95W
08/20/2007 E60.00 MPH OSBORNE KS TRAINED SPOTTER
SMALL HAIL ALSO REPORTED.
0625 PM TSTM WND DMG 3 NE SHELBY 41.22N 97.39W
08/20/2007 POLK NE CO-OP OBSERVER
CROP DAMAGE TO AREA CORN FIELDS. 8 INCH TREE LIMBS
REPORTED DOWN. MARBLE SIZE HAIL ALSO OBSERVED AT THE TIME
OF EVENT.
0630 PM TSTM WND DMG 3 NE SHELBY 41.22N 97.39W
08/20/2007 POLK NE CO-OP OBSERVER
8 INCH DIMATER TREE LIMBS DOWNED BY STRONG WINDS
0630 PM TSTM WND GST BELOIT 39.47N 98.11W
08/20/2007 E60.00 MPH MITCHELL KS CO-OP OBSERVER
MARBLE SIZE HAIL ALSO REPORTED AT THE TIME OF EVENT.
0637 PM HAIL OSCEOLA 41.18N 97.55W
08/20/2007 E1.75 INCH POLK NE TRAINED SPOTTER
0640 PM HAIL 5 W FULLERTON 41.36N 98.07W
08/20/2007 E1.00 INCH NANCE NE STORM CHASER
0650 PM HAIL 2 WSW FULLERTON 41.35N 98.01W
08/20/2007 E1.00 INCH NANCE NE LAW ENFORCEMENT
0659 PM HAIL BELOIT 39.47N 98.11W
08/20/2007 E1.00 INCH MITCHELL KS LAW ENFORCEMENT
0714 PM HAIL PLAINVILLE 39.23N 99.30W
08/20/2007 E0.88 INCH ROOKS KS LAW ENFORCEMENT
0724 PM HAIL 3 NW CENTRAL CITY 41.15N 98.04W
08/20/2007 E1.75 INCH MERRICK NE EMERGENCY MNGR
0732 PM HAIL 3 NW CENTRAL CITY 41.15N 98.04W
08/20/2007 E2.75 INCH MERRICK NE EMERGENCY MNGR
0739 PM HAIL 5 NE CENTRAL CITY 41.17N 97.93W
08/20/2007 E0.88 INCH MERRICK NE EMERGENCY MNGR
&&
NWSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 544 PM CDT TUE AUG 21 2007 NEZ072-082-212315- FURNAS-GOSPER- 544 PM CDT TUE AUG 21 2007 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR FURNAS AND GOSPER COUNTIES... AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM NEAR BARTLEY...OR 32 MILES NORTHWEST OF NORTON... AND MOVING NORTHEAST AT 30 MPH. * THE THUNDERSTORM WILL BE NEAR... CAMBRIDGE BY 550 PM CDT HOLBROOK BY 600 PM CDT ARAPAHOE BY 605 PM CDT QUARTER SIZE HAIL...AND WINDS AROUND 60 MPH ARE EXPECTED WITH THIS STORM. PEOPLE IN NORTHWESTERN FURNAS AND SOUTHERN GOSPER COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
The Grand Island radar (KUEX), 123 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
20 hail, 2 thunderstorm wind. Local standard time, as filed.
Winds blew at 40 to 50 mph with the hail.
Winds up to 60 mph blew along with the hail.
The wind blew up to 60 mph with the hail.
Gusty winds, up to 60 mph, accompanied the hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56277, 56278, 56279, 56280, 56281, 56282, 56284, 56285, 56286, 56287, 56289, 56291, 56292, 56293, 56294, 56295, 56296, 56297, 56298, 56299, 56300, 56301.